Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 22, NWS Wichita, KS

July 6, 1999Sedgwick County, Kansas

NWS Wichita, KS issued this tornado warning at Jul 6, 1999, 5:54 PM CDT for Sedgwick County, Kansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 6, 1999, 5:54 PM CDT (22:54 UTC)
Expired
Jul 6, 1999, 6:45 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:55 PM CDTThunderstorm Wind 63Maize, KS
Jul 6, 5:57 PM CDTTornado F0Wichita, KSBrief touchdown in North Wichita.
Jul 6, 5:57 PM CDTThunderstorm Wind 65Wichita, KSOccurred at Mid-Continent Airport.
Jul 6, 6:10 PM CDTTornado F0Wichita, KSBrief touchdown in Northwest Wichita.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WFUS1 KICT 062258 RRA
TORICT
KSC173-062345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 552 PM CDT A TRAINED SPOTTER REPORTED A TORNADO NEAR INTERSTATE 
  135 AND 53RD STREET NORTH...OR JUST NORTH OF WICHITA...MOVING EAST 
  AT 10 MPH.  THIS IS A DANGEROUS STORM...TAKE COVER NOW

STAY AWAY FROM WINDOWS. LEAVE AUTOMOBILES AND MOBILE HOMES...WHICH 
OFFER LITTLE PROTECTION FROM A TORNADO. IF YOU ARE CAUGHT 
OUTSIDE...MOVE TO A STURDY BUILDING OR UNDERGROUND SHELTER. AS A 
LAST RESORT...SEEK SHELTER IN A DITCH...CULVERT OR LOW SPOT AND 
COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3777 9765 3761 9754 3772 9713 3796 9729

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:20 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 6, 3:20 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT TUE JUL 6 1999

MAIN PROBLEM WILL BE WHETHER OR NOT TO KEEP A MENTION OF TRW THIS
EVENING AND THEN AGAIN ON FRIDAY INTO SATURDAY.

THE LATEST SURFACE CHART SHOWED A WEAK BOUNDARY SITUATED ACROSS
SOUTHEAST KANSAS...MOVEMENT WAS SLOWLY TO THE SOUTHEAST.  WITH
SBCAPES RANGING FROM 3800 TO 4600 ACROSS THE SOUTHERN HALF OF THE
CWA AND A WEAK BOUNDARY PRESENT...I WILL KEEP A SLIGHT CHANCE
MENTIONED.  THE OBSERVER HAS NOTED SOME TCU TO THE SOUTH OF ICT.

HIGH PRESSURE WILL THEN BEGIN TO SETTLE INTO THE CWA AND KEEP THINGS
CALM.  WE WILL FINALLY MAKE IT TO THE SUMMER DULDRUMS.  HIGH
PRESSURE OVERHEAD WILL KEEP THE WINDS FAIRLY CALM AND THE SKIES
MOSTLY CLEAR.  LOW PRESSURE WILL DEVELOP IN THE NORTHERN PLAINS BY
F42.  THIS WILL FORCE THE WINDS BACK TO THE SOUTHWEST AND INCREASE A
BIT.  THE FRONT THEN MAKES ITS WAY INTO THE NORTHWESTERN SECTIONS OF
THE CWA BY F60.  THEREFORE...I WILL MENTION A CHANCE FOR TRW
THURSDAY NIGHT INTO FRIDAY.  HIGH PRESSURE THEN FILTERS BACK INTO
THE AREA AND NORMAL JULY WEATHER RETURNS.  AS FOR TEMPERATURES...90S
LOOK TO BE THE RULE FOR MUCH OF THE AREA THROUGH THE EXTENDED.

FCSTID = 1
ICT   69  95  74  96 /  20   0   0   0
HUT   68  95  72  95 /  20   0   0   0
EWK   68  95  72  95 /  20   0   0   0
EQA   69  95  74  96 /  20   0   0   0
WLD   70  96  75  97 /  20   0   0   0
RSL   68  94  72  95 /  20   0   0   0
GBD   69  95  74  95 /  20   0   0   0
SLN   70  95  74  97 /  20   0   0   0
MPR   70  95  74  97 /  20   0   0   0
CFV   70  92  71  95 /  20   0   0   0
CNU   69  91  70  93 /  20   0   0   0
K88   69  91  70  93 /  20   0   0   0

CHANCE

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:46 PM CDTSevere Thunderstorm WarningICTRussell59 min
Jul 6, 6:24 PM CDTFlash Flood WarningICTSedgwick3 hr
Jul 6, 6:38 PM CDTSevere Thunderstorm WarningICTButler67 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.